I have been on Plaquenil now for over 4 months with improvement in fatigue and morning stiffness. We added Vit D due to very low levels. But the past 2-3 weeks I have noticed in late afternoon, my face feels slightly flushed, cheeks burn and itch a little. No fever or overt redness, although at the same time this started, I noticed white patches on either side of my nose (less noticable now that summer tan is fading.) They look like the vitiligo pics on the net. But that is not where I feel the burn/itch - more lower on the full cheek part. I need prednisone on average 1-2 times a week for neck pain (5 mg.)
I see my Rheumy on Tuesday and will bring it to his attention.....just wondered if the burn and itch is experienced by others.
I have had drying of my skin on Plaquenil which I think contributes to my itchy skin. Even my scalp itches like crazy at times. Let's see what others have to say. I have not had fading or white patches on skin but some itchy and tender place on my nose (long standing) and some blister like lesions on upper torso and shoulders that I think are asscoiated with lupus.
I looked up Rosecea...but I don't really fit the typical symtoms. No rash or pimples, etc., no redness. They do feel a little puffy, but don't show it in the mirror. I am way pass menopause, but it does remind me of that same feeling with a 'hot flash.' It is more annoying than distressful. Just was wondering if the plaquenil. vit d, or lupus could be the trigger. Wallace book described the various skin symptoms and it doesn't fit that either.
Everyone once and a while, my cheeks will do this too out of the blue. I get really red and hot, like you said, it feels like they are burning. I'm not sure if it's a reaction to something I ate, a flair or just my body being wonky from time to time, but I know what you mean. They feel so HOT and I end up looking like someone slapped me upside the face.... then ... it goes away.
SK84, When I first started taking Plaquenil, I used to heat up dramatically about 1 hr. after taking it. I remember the sensation as major on my face but widespread as well. For what this may be worth (?). Hope your appt. goes well, Vee
P.S. Could Prednisone cause this effect? Also, if your summer tan is fading, could you still be working thru symptoms accelerated by sun? I can't do sun, it triggers all manner of problems... but maybe you can. But I assume you've reviewed that with your dr.!
Last edited by VeeJ; 11-01-2009 at 07:08 AM.
Reason: added PS
I just wanted to say, I can feel my cheeks heating up as I type this. I'm sure soon they will be all burny blahhh... My face is all broken out too because they are trying to ween me off the Pred again... for the forth time...
Rheumy doesn't really know what is causing the burn.....if he sees anything, he'll do a punch biopsy. There are very few dematologists in our area and it takes a year to get an appt. He was more concerned about my 'racoon eyes' that he never noticed because I always have my glasses on, and I had taken them off to show him the white areas......Also confirmed that the areas of whiteness from my inner eye area down side of nose is vitiligo.
I did put cortisone cream on my cheeks last evening and that stopped the burning. So since it more annoying than anything, not indicative of any serious condition, I will just let it pass. I've scoured the net and it could be soooo many things. I refuse to stress over it. I still wonder if it is rocesha (sorry re spelling) as you can have burning and itch without the rash, which may show up later.
As always, we reviewed my labs and he ordered another round Since my whole axial spine is giving me fits and the Raynauds is showing in my hands, he wants me back on very low dose prednisone (2.5-5 mg a day) and see if that helps.
I really love this doc and he always says with such feeling that if anything changes, call him right away!